- Oral presentation
- Open Access
Toxic epidermal necrolysis in lenalidomide treated patient with HIV
© Mahalakshmi et al; licensee BioMed Central Ltd. 2014
Published: 27 May 2014
Toxic Epidermal Necrolysis (TEN) is a rare and acute life threatening mucocutaneous reaction characterized by extensive necrosis and detachment of the epidermis, most commonly drug induced. Lenalidomide is a derivative of thalidomide used in treatment of multiple myeloma, myelodysplastic syndromes. We present a case of TEN in lenalidomide treated patient of multiple myeloma with HIV.
A 58 year old male, a k/c/o chronic kidney disease and multiple myeloma presented to the OPD with diffuse redness and peeling of the skin of 3 days duration associated with intense burning sensation and erosions in the mouth and genitalia. Patient was started on T. Lenalidomide 16 days ago for multiple myeloma. In view of an episode of herpes zoster in the past HIV testing was done which was found to be positive. O/E- multiple erosions were present over the scalp, face trunk and genitalia. There was approximately 60-80% of epidermal detachment and SCORTEN was 4. Nikolsky’s sign positive.
Lenalidomide is used as an alternative for thalidomide for its lesser incidence of side effects. HIV infected individuals are deficient in the enzyme glutathione peroxidase which is essential for drug metabolism. Only two cases of SJS, TEN to lenalidomide have been reported so far. The case is presented for its rarity and association with HIV.
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.